Pericardial effusions with tamponade and visceral constriction in patients with rheumatoid arthritis on tumour necrosis factor (TNF)-inhibitor therapy

Authors


: Dr Hamish H. Hart, Waitemata District Health Board, Rheumatology, Private Bag 93503, Takapuna, North Shore City, Auckland, 0740, New Zealand. Email: Hamish.Hart@waitematadhb.govt.nz

Abstract

Tumour necrosis factor-inhibitor (TNF-inhibitor) therapy is increasingly used for the treatment of rheumatoid arthritis. While it is effective for the articular manifestations of rheumatoid arthritis we have reason to believe that it is less effective for extra-articular disease. We present two cases of life-threatening cardiac tamponade in two patients with well-controlled rheumatoid arthritis on adalimumab. An extensive literature search was carried out and three other patients were found. We believe that these cases highlight the need for rheumatologists to be vigilant for extra-articular manifestations of rheumatoid arthritis even in the presence of quiescent joint disease while on TNF-inhibitors.

Ancillary